Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Dodge City, KS

August 14, 2001Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2001, 9:11 PM CDT for Kearny County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 14, 2001, 9:11 PM CDT (02:11 UTC)
Expired
Aug 14, 2001, 10:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:20 PM CDTHail 0.75Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS53 KDDC 150212
SVRDDC
KSC093-150300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1000 PM CDT

* AT 911 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES NORTHWEST OF LAKIN...OR ABOUT 9 MILES
  NORTHEAST OF KENDALL...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  LAKIN AT 925 PM CDT,
  DEERFIELD AT 935 PM CDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3821 10153 3782 10152 3780 10111 3821 10113

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:22 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 3:22 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE AUG 14 2001

MAIN FORECAST CHALLENGES ARE POPS TONIGHT, THEN HIGH TEMPS
WEDNESDAY AND THURSDAY.

LOOKING AT THE 19Z SURFACE MAP SHOWED WARM FRONT PUSHING STEADILY
NORTH, EXTENDING FROM NEAR LXN IN SOUTH CENTRAL NEBRASKA SOUTHEAST
TO NEAR SLN THEN ICT IN KANSAS, THEN FARTHER SOUTHEAST TO NEAR
NORTHERN LOUISIANA.  A LEE SIDE TROUGH WAS SETTING UP NICELY FROM
NEAR AKO SOUTH TO JUST EAST OF LHX IN EASTERN COLORADO.  THINK THE
CURRENT WARM FRONT MAY SAG BACK SOUTH-SOUTHEAST AFTER SUNDOWN,
ALLOWING FOR A FOCUS BOUNDARY TO GET ESTABLISHED FOR CONVECTIVE
DEVELOPMENT.  AT THE SAME TIME, WATER VAPOR SATELLITE LOOP SHOWED
A COUPLE OF WRINKLES (I.E., SHORT WAVES) IN THE ANTICYCLONIC FLOW
OVER EAST CENTRAL COLORADO AND WYOMING.  FURTHER, ANOTHER SMALL
UPPER FEATURE IN THE FLOW WAS CROSSING EAST ACROSS THE TEXAS
PANHANDLE, AND MAY CLIP THE SOUTHERN MOST PART OF CWA LATER
TONIGHT.  PLAN TO KEEP GOING POPS OF 60% NORTH, AND 40% EVERYWHERE
ELSE.  LOW TEMPS COULD BE REACHED EARLY TONIGHT, WITH CLOUDS AND
MOISTURE INCREASING IN DEPTH AFTER 06Z.

MODEL INITIALIZATION SHOWED THE ETA WAS BEST AT 5H, WITH THE NGM
SHOWING MUCH TOO WARM HEIGHTS ACROSS CENTRAL U.S.  WILL LEAN TOWARD
A COMPROMISE OF THE ETA/AVN, SINCE BOTH INITIALIZED CLOSE TO THE
12Z 500MB PRESSURE HEIGHT FIELD.  THIS WILL MEAN A LOW TEMPS 5-6
DEGREES LOWER FOR WEDNESDAY NIGHT, AND HIGHS ONLY 2-3 DEGREES
LOWER.  SOME SUN SHOULD BREAK THROUGH ON THURSDAY AND HELP AFTERNOON
TEMPERATURES TO RISE BY LATE IN THE DAY.  WILL KEEP 20% POPS WEST
AND 30% POPS EAST WEDNESDAY, THEN DROP ALL AREAS TO 20% POPS ON
WEDNESDAY NIGHT.

NGM BRINGS SOME WRAP AROUND PRECIP BACK INTO WESTERN CWA THURSDAY,
BUT WILL FOLLOW THE LEAD TO THE ETA AND AVN AND KEEP THINGS PRECIP-
FREE FOR NOW.  DO NOT THINK THERE WILL BE MUCH CHANCE FOR PRECIP
THURSDAY, UNLESS ANOTHER SHORT WAVE DEVELOPS AND MOVES SOUTHEAST
THROUGH CWA IN UPPER NORTHWEST FLOW.

EXTENDED DISCUSSION...
12Z UKMET MODEL WAS USED FOR THIS FORECAST.  WE BELIEVE THAT THE 12Z
AVN IS MUCH TO AMPLIFIED WITH THE OHIO VALLEY CLOSED LOW BY DAY 5.
THE PREVIOUS FORECAST HAS A SLIGHT CHANCE FOR THUNDERSTORMS FOR
THURSDAY NIGHT AND EARLY FRIDAY AND SEE NO REASON TO CHANGE THIS AS
THE 72HR UKMET SHOWS VERY HIGH 700MB RHS ACROSS THE WEST.  WE
PREFER A WARMER SCENARIO FOR FRIDAY THROUGH TUESDAY WITH THE RENEWAL
OF A FLAT RIDGE OVER THE PLAINS AND STRONG LEE TROUGHING AND
DOWNSLOPE WARMING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/086 061/084 058 422
GCK 066/086 060/084 058 422
EHA 065/084 059/082 058 422
LBL 067/087 062/085 060 422
HYS 066/085 060/085 059 632
P28 071/091 066/088 062 432

.DDC...NONE.

BURKE/FINCH

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.